Lake Huron, 2011Marine Thunderstorm Winds in Lake Huron, July 2, 2011
July 2, 2011 · NWS DTX · 3 events in 3 counties and zones
A few severe thunderstorms moved through Saginaw Bay and the nearshore waters of Lake Huron.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms moved through Saginaw Bay and the nearshore waters of Lake Huron.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 2, 1:31 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 2, 1:31 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
231 PM EDT SAT JUL 2 2011...CORRECTED
.SHORT TERM...
OPPRESSIVE HUMIDITY COUPLED WITH TEMPERATURES SOARING INTO THE LOW
TO MID 90S HAS LEAD TO HEAT INDICES IN EXCESS OF 100 DEGREES. VERY
UNSTABLE AIRMASS IN PLACE...AS MLCAPES HAVE CLIMBED TO 4000 J/KG AS
OF 2 PM. COLD FRONT HAS NOW MOVED INTO WESTERN LOWER MICHIGAN...AND
IS SHOWING SIGNS OF CONVECTION TRYING TO GO UP (GRR ISSUED SVR)...AS
CAP IS BECOMING MARGINAL (SEE 18Z DTX SOUNDING). ENHANCED CONVERGENCE
ALONG THE FRONT WILL PROBABLY BE SUFFICIENT TO FIRE UP SCATTERED
ACTIVITY. A FEW SEVERE STORMS APPEAR LIKELY WITH THE EXTREME
INSTABILITY...TORRENTIAL RAINFALL...HAIL...AND LOCALIZED WET
MICROBURST DAMAGING WIND GUSTS. COLD FRONT LOOKS TO CLEAR THE STATE
RIGHT AROUND 00Z...ENDING THE THREAT FOR STORMS...WITH MOSTLY CLEAR
SKIES EXPECTED OVERNIGHT WITH TEMPERATURES FALLING INTO THE 60S AS
STEADY STREAM OF LOW LEVEL COLD ADVECTION PERSISTS THROUGH THE NIGHT.
&&
.LONG TERM...
A LARGE SURFACE HIGH DOMINATES SUNDAY AND THE FOURTH OF JULY. WNW
FLOW ALOFT HAS LITTLE ENERGY IN IT EITHER. ONLY REAL ISSUE IS THE
MID AND UPPER LEVEL MOISTURE FROM LATE SUNDAY TO ABOUT 12Z MONDAY.
THIS IS ASSOCIATED WITH A SHORTWAVE THAT WAS OVER WY AND WILL MOVE
SOUTH OF THE STATE. AT WORST THIS WILL BRING PARTLY CLOUDY SKIES
INTO PLAY FOR THE SOUTH HALF OF THE FORECAST AREA FOR SUNDAY NIGHT.
OTHERWISE...MOSTLY CLEAR SKIES DOMINATE SUNDAY AND THE 4TH WITH DRY
CONDITIONS THROUGH MOST LEVELS OF THE ATMOSPHERE. GUIDANCE TEMPS
WERE CLOSE AND HAVE NO REASON TO DIFFER FROM THAT.
500MB HEIGHTS CONTINUE TO INCREASE TUESDAY AND SFC HIGH PRESSURE
WILL STILL BE STATIONED OVER THE OHIO VALLEY. LOW PRESSURE DRAPED
ACROSS MICHIGAN WILL NOT PROCEED INTO THE CWA UNTIL TUESDAY
NIGHT...SO ONE MORE DAY OF WARM AND DRY WEATHER IS EXPECTED.
INCREASED POPS FOR THE OVERNIGHT AND DAYTIME WEDNESDAY AS MODELS
COME TOGETHER ON TIMING AND INTENSITY OF THE PASSING COLD FRONT
WEDNESDAY MORNING. A GOOD AMOUNT OF SUBSIDENCE AND DRY AIR ADVECTING
IN FROM THE NORTHWEST WILL CLEAR THINGS OUT FOR WEDNESDAY...BUT
MOISTURE WILL BE SLOWEST TO EXIT SOUTHEAST. BETTER CHANCE FOR CLEAR
SKIES THURSDAY AS A 1016MB SFC HIGH CENTERS ITSELF OVER LAKE
MICHIGAN. THAT DOMINATING HIGH WILL CONTROL THE REGION AND KEEP
TRANQUIL WEATHER IN THE FORECAST THROUGH DAY 7. NO HAZARDS EXPECTED
AND TEMPERATURES HEDGE TOWARD CLIMO NORMS.
&&
.MARINE...
THE EXTENDED PERIOD OF LIGHT WINDS AND SMALL WAVES LOOKS TO BE
CONTINUING FOR THE FORESEEABLE FUTURE OVER THE CENTRAL GREAT LAKES
REGION. WIND DIRECTION WILL SHIFT TO THE NORTHWEST TONIGHT BEHIND
COLD FRONT...AND CONTINUE INTO MONDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON...A FEW OF
WHICH WILL BE STRONG TO SEVERE. THE NEXT CHANCE OF THUNDERSTORMS
IS TUESDAY NIGHT AND WEDNESDAY.
&&
.AVIATION...ISSUED 1217 PM EDT SAT JUL 2 2011
//DISCUSSION...
OUTSIDE OF ANY SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON (WHICH WILL BE STRONG TO SEVERE IF THEY DEVELOP)...VFR
CONDITIONS ARE EXPECTED...WITH SKIES MOSTLY CLEAR TONIGHT INTO
TOMORROW. COLD FRONT MOVING THROUGH WILL ALLOW FOR A WIND SHIFT TO
THE NORTHWEST BY 00Z...BUT WINDS WILL GENERALLY REMAIN LIGHT...10
KNOTS OR LESS.
FOR DTW...TIMING OF COLD FRONT AND SCATTERED THUNDERSTORMS LOOKS TO BE
22-00Z...BUT POTENTIALLY AS EARLY AS 21Z.
//DTW THRESHOLD THREATS...
* THUNDERSTORMS...THERE IS MEDIUM CONFIDENCE THAT SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG THE COLD FRONT COLD LATE THIS
AFTERNOON...IMPACTING KDTW AIRSPACE. LIKELY TIMING 22-00Z.
* MODERATE CONFIDENCE THAT CEILINGS WILL FALL BELOW 5000 FEET
COINCIDENT WITH THE FRONTAL PASSAGE/THUNDERSTORM CHANCE AND LOW
CONFIDENCE THAT CEILINGS WILL FALL BELOW 5000 FEET AGAIN
OVERNIGHT DUE TO LOW LEVEL NORTHERLY FLOW COMING OFF LAKE
HURON.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
MIZ083...UNTIL 8 PM SATURDAY.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...SF
LONG TERM....RBP/MM
MARINE.......SF
AVIATION.....SF
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Jul 2, 1:15 PM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
215 PM EDT SAT JUL 2 2011
MIZ047>049-053>055-060>063-068>070-075-076-082-083-030900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
215 PM EDT SAT JUL 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FOR THE REST OF TODAY. PLEASE SEE THE
LATEST URGENT WEATHER MESSAGE FOR DETAILS.
A COLD FRONT IS EXPECTED TO TRIGGER SCATTERED THUNDERSTORMS AS IT
MOVES THROUGH SOUTHEAST MICHIGAN LATE THIS AFTERNOON. A FEW OF THESE
THUNDERSTORMS WILL LIKELY BE SEVERE...PRODUCING LARGE HAIL ONE INCH
OR GREATER IN DIAMETER ALONG WITH WIND GUSTS GREATER THAN 60 MPH.
STORM MOTION WILL BE EAST AT 25 MPH. TORRENTIAL RAINFALL WILL ALSO
OCCUR WITH THERE THUNDERSTORMS...WHICH COULD LEAD TO URBAN FLOODING.
THUNDERSTORMS WILL END EARLY THIS EVENING AS THE FRONT CLEARS THE
STATE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT AS THE NEXT LOW PRESSURE SYSTEM AFFECTS THE GREAT
LAKES.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON.
LCZ422-423-460-LEZ444-LHZ363-421-422-441>443-462>464-030900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
215 PM EDT SAT JUL 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT IS EXPECTED TO TRIGGER SCATTERED THUNDERSTORMS AS IT
MOVES THROUGH THE CENTRAL GREAT LAKES LATE THIS AFTERNOON. A FEW OF
THESE THUNDERSTORMS WILL LIKELY BE SEVERE...PRODUCING LARGE HAIL ONE
INCH OR GREATER IN DIAMETER ALONG WITH WIND GUSTS GREATER THAN 60
MPH. STORM MOTION WILL BE EAST AT 20 KNOTS. THUNDERSTORMS WILL END
EARLY THIS EVENING AS THE FRONT CLEARS THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT AS THE NEXT LOW PRESSURE SYSTEM AFFECTS THE GREAT
LAKES.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING.
LHZ361-362-030900-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
215 PM EDT SAT JUL 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH PORTIONS OF LAKE
HURON.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT IS EXPECTED TO TRIGGER SCATTERED THUNDERSTORMS AS IT
MOVES THROUGH THE CENTRAL GREAT LAKES LATE THIS AFTERNOON. A FEW OF
THESE THUNDERSTORMS WILL LIKELY BE SEVERE...PRODUCING LARGE HAIL ONE
INCH OR GREATER IN DIAMETER ALONG WITH WIND GUSTS GREATER THAN 60
MPH. STORM MOTION WILL BE EAST AT 20 KNOTS. THUNDERSTORMS WILL END
EARLY THIS EVENING AS THE FRONT CLEARS THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY THROUGH
WEDNESDAY AS THE NEXT LOW PRESSURE SYSTEM AFFECTS THE GREAT LAKES.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON.
SF
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Local storm report, Jul 2, 2:50 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
350 PM EDT SAT JUL 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL BENTLEY 43.95N 84.13W
07/02/2011 E0.75 INCH BAY MI PUBLIC
&&
ADODSONSpecial weather statement, Jul 2, 2:53 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
353 PM EDT SAT JUL 2 2011
MIZ053-022015-
SAGINAW-
353 PM EDT SAT JUL 2 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 7 MILES SOUTH OF FREELAND...MOVING
EAST AT 35 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
FREELAND BY 400 PM EDT...
SAGINAW BY 410 PM EDT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
MM/SF
Local storm report, Jul 2, 3:20 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
420 PM EDT SAT JUL 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 1 WSW BENTLEY 43.94N 84.15W
07/02/2011 E0.75 INCH BAY MI PUBLIC
&&
ADODSONLocal storm report, Jul 2, 3:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
426 PM EDT SAT JUL 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 4 WNW SAGINAW 43.44N 84.03W
07/02/2011 E0.75 INCH SAGINAW MI TRAINED SPOTTER
&&
ADODSONLocal storm report, Jul 2, 3:29 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
429 PM EDT SAT JUL 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 4 NW SAGINAW 43.46N 84.00W
07/02/2011 E1.00 INCH SAGINAW MI TRAINED SPOTTER
0427 PM HAIL 5 NNE SAGINAW 43.49N 83.93W
07/02/2011 E0.75 INCH SAGINAW MI TRAINED SPOTTER
&&
ADODSONMarine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi
- When
- July 2, 3:40 PM EST
- Where
- Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.810, -83.720
Marine Thunderstorm Wind, Harbor Beach to Port Sanilac Mi 5nm Offshore to Us/Canadian Border
- When
- July 2, 4:47 PM EST
- Where
- Harbor Beach to Port Sanilac Mi 5nm Offshore to Us/Canadian Border forecast zone, 2.94 mi SSE of Harbor Beach
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.790, -82.630
A severe thunderstorm near Harbor Beach moved into Lake Huron.
Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border
- When
- July 2, 6:12 PM EST
- Where
- Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, 1.38 mi N of Port Huron
- Measured
- 43 kt (49 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.000, -82.420
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, July 2, 2011$134,000 · 2 in hail · 74 events
- Tornado and Hail in Kansas, July 2, 20112 injured · $108,000 · EF0 · 13 events
- Flash Flooding and Flooding in Indiana, July 2 to 3, 2011$162,000 · 61 kt wind · 18 events
- Hail in Wyoming, July 2, 2011$250,000 · 1.75 in hail · 3 events
- Damaging Winds in Arizona, July 2, 20111 injured · $128,000 · 50 kt wind · 2 events
- Flooding and Hail in Missouri, July 2 to 4, 2011$37,000 · 1.75 in hail · 31 events
- Flash Flood and Hail in Kansas, July 2, 2011$62,000 · 76 kt wind · 18 events
- Flash Flooding and Hail in Illinois, July 2 to 3, 2011$55,000 · 52 kt wind · 11 events
- Damaging Winds in Georgia, July 2, 2011$44,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, July 2, 2011$30,000 · 56 kt wind · 4 events
- Tornadoes and Flash Flooding in Wyoming, July 2, 2011EF0 · 18 events
- Flash Flood and Hail in Indiana, July 2 to 3, 20112 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328556, 328559, 328562.